Daptomycin is an antibiotic used to treat serious bacterial infections. Statins are drugs prescribed on a long-term basis to prevent or reduce cardiovascular disease by lowering LDL-cholesterol.
In a retrospective study, researchers at Vanderbilt University Medical Center found that VUMC patients who continued taking a statin while taking daptomycin had 2.6 times greater risk of developing myopathy (muscle weakness) and 4.67 times greater risk of a more severe form of muscle damage called rhabdomyolysis.
“This is the first study to provide strong evidence supporting this association,” reported Dr. Ryan Dare, and co-authors in the journal Clinical Infectious Diseases. Echoing the maker of daptomycin, the study authors recommend that doctors consider withholding statins during daptomycin therapy.
Among patients on statins seen at VUMC between 2004-2015, the researchers found 128 cases of daptomycin-associated myopathy, including 25 cases of rhabdomyolysis; they matched these patients to myopathy-free controls, adjusting their analyses to account for a range of risk factors.
Dr. Dare is a former infectious diseases fellow at VUMC who has since joined the faculty at the University of Arkansas for Medical Sciences. He was joined in the study by Drs. Chad Tewell, Bryan Harris, Patty Wright, Sara Van Driest, Eric Farber-Eger, George Nelson, and Thomas Talbot. The study was supported by a grant from the National Institutes of Health (TR000445).